Advertisement

 

 

Neuropsychiatric Effects of HIV Antiviral Medications.

Neuropsychiatric Effects of HIV Antiviral Medications.
Author Information (click to view)

Treisman GJ, Soudry O,


Treisman GJ, Soudry O, (click to view)

Treisman GJ, Soudry O,

Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

Drug safety 2016 8 17()

Abstract

The development of antiretroviral therapy (ART) has dramatically increased the lifespan of HIV patients but treatment is complicated by numerous adverse effects and toxicities. ART complications include neuropsychiatric, metabolic, gastrointestinal, cardiac, and numerous other toxicities, and clinicians often have to choose one toxicity over another to offer the best medication regimen for a patient. Some antiviral drugs cause significant neuropsychiatric complications, including depression, cognitive impairment, and sleep disturbance. Even in careful studies, it may be difficult to determine which effects are related to the virus, the immune system, or the treatment. Of the six currently marketed classes of antiviral drugs, the nucleoside reverse transcriptase inhibitors and the non-nucleoside reverse transcriptase inhibitors have been most commonly associated with neuropsychiatric complications. Within these classes, certain drugs are more likely to cause difficulty than others. We review the contention regarding the central nervous system (CNS) complications of efavirenz, as well as debate about the role of CNS penetration in drug effectiveness and toxicity. A thorough working knowledge of the neuropsychiatric consequences of ART allows clinicians to tailor treatment more successfully to individual patients as well as to identify ART more quickly as the source of a problem or symptom.

Submit a Comment

Your email address will not be published. Required fields are marked *

nineteen − 19 =

[ HIDE/SHOW ]